Teaching and Vicodin …definitely a no no


Good morning. I wrote my blog last night. I woke up at 4 but decided to go back to sleep. It’s a gloriously cooler morning so far. Welcome.

It’s Thursday evening and I hope to get most of this blog done before I crash. I had a surgical procedure done last January. I was given a prescription for twenty hydrocodone (vicodin) tablets for pain. When I had my root canal on Tuesday I still had nine left. I really don’t like to take pain meds any more than I have to, but my jaw was really bothering me since Tuesday so I took one that night, two yesterday, and one this morning. I thought I would tough it out and not ask the dentist for any script. I was wrong. I was glad I still had my bottle.

I have been a zombie all day. The prescription reads one every four hours. I hate to think what my brain would look like if I took that much. I seem to retain pain meds far longer than the average person does. Take your pick of side effects. This chart could easily have my face on it….with a few other alterations!

What your body looks like on drugs

What your body looks like on drugs

Thank goodness I am retired and can waste a day now and then. Back about twenty years ago, I had a run in with the same stuff that maybe could have cost me my job. At least I was that paranoid about it.

I had had dental surgery back then too. I didn’t let that bother me. I taught school the next day anyways. As long as I took the tab with food like I had at breakfast, I thought I was OK. It was getting close to lunch and my jaw was starting to throb. I thought, “I’ll sneak one now. I’ll be eating lunch in fifteen minutes. It will be OK.” Well, it wasn’t OK.

About ten minutes later I started feeling really strange. It was time to prepare for lunch. I called one of my students up to the desk and said,

“P l e a s e  g o  f i n d  M r s. H.” I felt like I was in a slow motion film. Mrs. H. was one of my teaching partners. She came back to the room and took one look at me. “Annie, what’s wrong?”

“I  t o o k  o n e  o f  m y  p a i n  p i l l s  o n  a n  e m p t y  s t o m a c h,” I said into this echo chamber. “Oh, geez, Annie!” She replied. She turned to my class. ” Laurie, go up to the cafeteria and get Ms. A  a tray. I handed Laurie the money. “The rest of you line up and follow my class.”

No problem. The kids were out of the classroom and food was on the way. I can’t tell you what I had to eat,  but I do remember the “fun” of trying to eat it. I was stoned and I was trying to avoid chewing on one side of my mouth.

Mrs. H. returned to my classroom and escourted me down the hall to the telephone. I held on to her arm all the way down. Of course this was before cell phones. We had a phone in the teacher’s lounge. With her help, I was able to reach the dentist. I evidently was coherent enough to tell his assistent my situation. I remember her saying, “You’re not feeling any pain now, are you?” There was kind of a laughter in her voice. Nope, NO pain….worry and guilt maybe but no pain. She told me I would be OK. She asked if I had eaten anything yet. I responded that I thought I had.

Mrs. H. started to walk me up and down the hall. I distinctly remember trying to grab the floor with my toes to keep from falling off. Off of what I wasn’t sure.  I kept mumbling that I hoped the principal or the program coordinator would not come see us. They had a habit of popping in whenever. I could just see the newpaper in front of me. “Elementary teacher gets stoned in front of class”. I saw the termination papers in front of me as I was getting kicked out of school.

Gradually feeling started coming back into my feet and I stopped talking like a zonked out robot. I was no longer trying to wrap my toes around the carpet. Mrs. H. assured me there were no administrators present. We walked for a few more minutes. She went back up to the cafeteria to collect our students.

By the time the kids got back to class and rotated rooms, the worst of the feelings were gone and somehow I was able to carry out the afternoon schedule.

I don’t know how drug addicts do it. I have difficulty taking more than two a day. I can’t imagine what kind of pain I would have to be in to take six a day. It’s a scary thought.

As I sat here this evening, a storm blew through. I brought up the radar for this area and saw some bright red blotches on the radar right over our neighborhood. I knew I was supposed to unplug the computer but I chose not to. The storm has passed and nothing was damaged. There was a huge clap of thunder right over my house. My family room lit up like noon with the lightening showing through the skylight. My TV had gone off the air (my dish satellite tends to do that). I called Maxine but it was a very short conversation. She didn’t want to be on the phone in the storm.

That reminds me. I have a question. I know it’s not good to be on an old fashioned corded phone if there is lightening. Does that warning still hold if both parties are on a cordless phone? It seems to me that there would be no problem, but then again I know very little about such matters.

We got another drenching. Once again, the lightening was its usual spectacular self. Somehow when I was growing up, I don’t remember the weather shows like we have down here in Texas where everything seems to be grander.   Maybe because we don’t have as many storms as other places the weather gods store up all the energy for fewer but mightier storms. It’s time to call it a night. See you in the morning. Namaste. Attic Annie

                                                                 fw lightningstorm

Advertisements

4 Comments

Filed under Casual conversation, diary, friendship, general topics, humor, life, Uncategorized

4 responses to “Teaching and Vicodin …definitely a no no

  1. atticannie

    I seem to be very affected by drugs of any kind. Actually, I was too stoned to be frightened…just a little scared I’d be fired under the zero tolerance thing the district had going but too zoned out to care that I was scared. Oh, I finally found out how to add you to my blogroll. I don’t have as many visitors as you but it’s growing!

  2. That sounds so frightening! I took vicodin last year after my surgery and wasn’t nearly as affected as you describe. The most it did was help me nod off for a while, but I’d be wide awake again within a couple of hours.

  3. atticannie

    It’s a weird place to be….scary euphoria! I try not to go there! Good to see you Davis. One of these days I’m going to find out how to add you to my blogroll. Annie

  4. it’s a scary feeling to get those things happening in front of a class — I’ve been there